I have been taking aldactone 50 mg a day for almost 3 months for acne. I have noticed some improvement, however, I thought I would have fewer breakouts. I have noticed that I've almost gained 10 pounds without changing anything in my daily diet and exercise routine? Will the extra pounds be lost once my body adjusts or will I continue to gain more weight the longer I take the drug? I want clear skin, but not at the cost of a nice figure I've worked hard on!
I wish my Dr told me that weight gain was a side effect. Gained about 10 pounds in about 3-4 months. I have been off the medication for 3 months now. Good news is you stop gaining any more weight, Bad news is despite working out religiously and eating nothing but broccoli and chicken haven't lost a single pound. This weight is stubborn, and it's all in the wrong places, I have a gut(never had one) it does not budge despite 100's of crunches every day, my thighs are heavier so clothes don't fit. Believe me nothing about this weight gain feels comfortable. I feel bloated and growing hopeless with every passing day, I haven't had bread or processed carbs in months but nothing changes. I feel like giving up but I know it will come off one day !!
So when I started taking Spironolactone back in College, I didn't take it as often and couldn't remember the side effects. This year, I went back to the dermatologist and she prescribed me spironolactone which I didn't think anything of at first. After I started taking it consistently, I noticed my body changed and it felt like I was gaining weight. When I was home for the weekend I looked it up and I saw other people were having the same problem. I instantly threw the medicine away in the garbage. I use Epiduo which is a topical cream, which I heard has the same ingredients as Acutane. There are better resources out there for clear skin! I work out every day so I do not want to gain weight, when I know there are better skin resources out there.Try Epiduo or talk to your dermatologist about another topical cream or pill which will not cause the weight gain.
Hope this helps!
This is so frustrating. I noticed that my 15 year old daughter seemed to be gaining weight, and quickly. She started this medication a little over two months ago for back acne. After reading all of these responses I decided to stop giving her the medication and carefully explained what some women heave been dealing with. This is tough because I do not want to point out to her that she has gained weight quickly because I do not want her to feel bad about herself. I feel awful as a mom that I didn't know this about the medication. Her derm swore up and down about what a great medication it was. On another site I saw someone mention that since it blocks testosterone it only makes sense that it could slow the metabolism. Also that any time you alter how your body stores thing (like fluids) it will shift your system. So not only us is screwing with your hormones, but it is putting your body into panic mode because of how it drains your body of fluids.
I have also read that it takes time, but that your body will re-adjust. I hope this is true! Has anyone seen the weight come back off? My daughter is pretty healthy and works out three times a week, all the gain has been in her thighs and abdominal area.
I took it for 3 months and within 6-8 weeks gained 15-20 lbs. while taking 25 mg. a day. The doctor never told me that weight gain was a side effect of the drug. The weight hasn't dropped off since I quit taking it, my diet has never changed throughout using the medicine or when I stopped. I have always been on a heart diet and very strict with myself and still gained wght. while taking this. Yes, you keep gaining as long as you take it. I stopped when I found this out. On the flip side it stopped my facial hair from growing and my skin was much less oily and my acne disappeared. It was great while it lasted, but not worth gaining so much wght. Now the doctor wants me to loose the wght. and being 66 yrs. old it doesn't come off that easily.
I had to watch my potassium because the med. made it go higher. Great drug for acne, bad drug for wght. gain.
The good news is, you've not been on it for too long so you only have minimal damage.
I was on it for at least 7 years and went from 128 to 193 pounds during that time - mind you, I had NEVER been larger than 140 (during my freshman 15) EVER!!
Nobody mentioned the weight gain being an issue or I don't think I would have ever taken it. It wasn't listed on the side effects list when I first started taking it (maybe it is now?) It just isn't worth it. I HATED my acne but I hate my "new" fat body more.
I started taking it when I was 35 so, initially, I just attributed it to age or natural hormone changes. But the weight kept coming. And coming. My diet didn't change - if anything, over those 7 years my diet IMPROVED as did my activity level. In fact, my activity level increased dramatically after about 4 years on it but the weight just kept climbing. That's when I knew something was crazy wrong.
It took me awhile to make a connection between the weight gain and the meds - my skin wasn't totally clear on it but it was significantly improved - but I finally did and I was horrified at all the stories I was reading.
I searched for the actions of the meds (testosterone blocking which, to be honest, I didn't even realize when I started taking it - after 20 years of acne, I was just desperate for something to work!) and I looked up the symptoms of low testosterone and I could check off EVERY item on the list. It was not just weight gain but WHERE I gained weight. I was always a pear shape such that, when I gained weight, it was always in my lower body/hips (only small amounts in my waist) and it took a lot to gain it in my torso/bust area.
Now, my entire body shape has changed. I have big, flabby upper arms that I never had before. I haven't been able to wear anything with spaghetti straps in YEARS!! My waist is proportionately MUCH wider than it was before (I used to have an 11 inch difference between my waist and hips, now I have about 8! That's a massive difference). I have gained FOUR cup sizes in my bust (which sounds like it might be ok till you try slugging around 34 G/H cups! NO!!).
My hair has totally thinned out, which means less frequent shaving of my legs... but... also... flat, thinned out, less voluminous hair!! :( I mean ALL the hair on my body is significantly diminished.
I can do a vigorous workout every day and the weight barely moves. Only things like smoothie diets and radical eating plans have caused any weight gain... but it comes back soon. Nearly every food recommended for low-t is something i already eat.
Needless to say, as soon as I identified the problem, I got OFF the meds!! At first, my skin went nuts but then it leveled out. It is still not great on my periods but at least I'm not still gaining weight (I'm just not losing it either - more than two years after getting off the meds).
Last time I had my testosterone levels checked, I had the levels of a post-menopausal woman, even though I am NOT!
And, on top of all that, my acne isn't as controlled and my chest/upper back acne that was completely controlled, has come back. It doesn't seem right, nor does it make sense, that I can have both the negative effects of taking the medicine concurrent with the negative effects of NOT taking the medicine.
At this point, I've just had to learn to get used to myself as a much larger, fuller person. It makes me mad that a medicine could do THIS much harm and nobody felt inclined to mention it to me.
So, my advice it to stick it out with the acne. It is still preferable to massive and irreversible body overhaul.
If I could do it again, I would decline taking it. I would find another way in order to have my body back... to have it back to normal. And to be able to buy bras at a non-specialty store. LOL
I've thought about taking something to boost my testosterone but I fear that that will worsen my acne again. And, as I near 45, I feel like I'm so "over" having to deal with acne! At some point, the thirty year battle with acne should be done, ya know?
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Apr 2015 • 1 answer
Posted 31 Jul 2015 • 1 answer
Posted 18 Aug 2015 • 1 answer
Posted 10 Sep 2015 • 1 answer
Posted 14 Jun 2017 • 2 answers